Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 2, 2018, 3:20 PM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 3:20 PM CDT (20:20 UTC)
- Expired
- May 2, 2018, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Beckham County, OK, Greer County, OK, Harmon County, OK
The radar
The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
213 WUUS54 KOUN 022020 SVROUN OKC009-055-057-022045- /O.NEW.KOUN.SV.W.0049.180502T2020Z-180502T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Norman OK 320 PM CDT WED MAY 2 2018 The National Weather Service in Norman has issued a * Severe Thunderstorm Warning for... Northwestern Greer County in southwestern Oklahoma... Northern Harmon County in southwestern Oklahoma... Southern Beckham County in western Oklahoma... * Until 345 PM CDT * At 319 PM CDT, a severe thunderstorm was located near Vinson, moving northeast at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Erick, Delhi and Vinson. PRECAUTIONARY/PREPAREDNESS ACTIONS... A tornado watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3484 9982 3493 9997 3535 9982 3515 9945 TIME...MOT...LOC 2019Z 215DEG 30KT 3494 9987 HAIL...1.25IN WIND...<50MPH $$ BRB
2 follow-up statements
963 WWUS54 KOUN 022027 SVSOUN Severe Weather Statement National Weather Service Norman OK 327 PM CDT WED MAY 2 2018 OKC009-055-057-022045- /O.CON.KOUN.SV.W.0049.000000T0000Z-180502T2045Z/ Greer OK-Harmon OK-Beckham OK- 327 PM CDT WED MAY 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR NORTHWESTERN GREER...NORTH CENTRAL HARMON AND SOUTHERN BECKHAM COUNTIES... At 326 PM CDT, a severe thunderstorm was located 10 miles southwest of Delhi, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Erick and Delhi. This includes Interstate 40 between mile markers 8 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... A tornado watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3492 9977 3501 9994 3535 9982 3517 9949 TIME...MOT...LOC 2026Z 206DEG 46KT 3506 9980 HAIL...1.00IN WIND...<50MPH $$ BRB
483
WWUS54 KOUN 022045
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
345 PM CDT WED MAY 2 2018
OKC009-055-057-022054-
/O.EXP.KOUN.SV.W.0049.000000T0000Z-180502T2045Z/
Greer OK-Harmon OK-Beckham OK-
345 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREER...NORTH
CENTRAL HARMON AND SOUTHERN BECKHAM COUNTIES WILL EXPIRE AT 345 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3492 9977 3501 9994 3535 9982 3517 9949
TIME...MOT...LOC 2044Z 215DEG 30KT 3518 9970
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 2, 2:10 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Norman OK 210 PM CDT Wed May 2 2018 .DISCUSSION... Latest surface observations and satellite show enhanced cumulus and some glaciation along a sharpening dryline now across the eastern Texas Panhandle. Deeper convection has been ongoing for an hour or so further north, near a weak surface front across the far northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile sounding at Elk City from 18z shows a weak capping EML and this should continue to errode as forcing for ascent increases from approaching deep closed low and embedded minor shortwave trough. Latest RAP mesoanalysis shows moderate to strong instability has already developed across western Oklahoma and western north Texas with MLCAPE as high as 3,000 J/kg and effective shear of 50-60 knots. This parameter space, along with nearly perpendicular shear vectors to the sharpening dryline, is more than favorable for supercells. Other concerns include climatologically low LCL heights. One mitigating factor to a potentially higher-end tornado threat will be somewhat weak low level shear. Our bigger tornado events tend to have larger 0-1km bulk shear and SRH values. Nevertheless, 15-20 kt 0-1km shear and low LCLs with the aforementioned parameter space is concerning and tornadoes, including a few significant tornadoes are possible given the proper storm evolution. Some cold pool expansion and resulting consolidation may occur with the ongoing convection across northeast Texas Panhandle and the Oklahoma Panhandle. This could evolve into a cluster or line of convection that posses mainly a damaging wind threat later in the evening across northern Oklahoma. This evolution is uncertain at the moment and we'll continue to monitor trends. Suite of CAMs have varied some from run to run and model to model. The spectrum of solutions generally supports the above thinking, and we'll continue to watch the trends in observations through the late afternoon and evening and add more detail to the forecast when we can. Regardless of how early on more discrete supercells evolve, some tornado threat will persist into the night given such a moist boundary layer with only modest stabilization. The threat could persist into the early morning hours and some localized flooding could occur particularly across eastern and southern sections of the area once shear vectors become a little more parallel to a potential cluster or line of convection. Depending on the extent of convection and magnitude/breadth of convective overturning, some thunderstorm threat and severe potential will persist across roughly the southeast half of the area into tomorrow afternoon. The rest of the forecast is relatively unchanged. Northwesterly flow will gradually back and become more zonal with at least one or two minor shortwaves resulting in convection by early next week. BRB && .FIRE WEATHER... Elevated fire weather conditions could occur tomorrow afternoon across far western Oklahoma and portions of north Texas. Greenup may limit the threat of significant spread however. ERC-G values are on the high end of normal currently. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 68 83 56 / 20 70 30 10 Hobart OK 84 66 86 55 / 40 50 20 0 Wichita Falls TX 85 69 86 60 / 20 70 40 10 Gage OK 85 61 81 50 / 40 30 0 0 Ponca City OK 84 69 85 54 / 20 70 30 10 Durant OK 81 70 78 66 / 20 70 70 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/12
Hazardous weather outlook, May 2, 12:20 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Norman OK 1220 PM CDT Wed May 2 2018 OKZ004>048-050>052-TXZ083>090-031730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1220 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms across parts of northwestern. There is an enhanced or slight risk for severe thunderstorms over much of the rest of central and southeastern Oklahoma and adjacent parts of northern Texas. Location... The moderate risk area in northwest of a line from Alva to Taloga to Hammon to Reydon. The enhanced risk covers the area south and east of the moderate risk, and west and of a line from Stillwater to Oklahoma City to Duncan Oklahoma to Electra Texas and north of a line from Electra to Grayback to Quanah Texas. The slight risk covers the remainder of western north Texas and that part of Oklahoma east of the enhanced risk and west of a line from Holdenville to Marietta. Timing...Severe thunderstorms may develop in western Oklahoma as early as 2 PM. The severe risk will extend through the night across much of the area. Impacts... The most common impact this afternoon and evening will be very large hail to the size of softballs and wind gusts to 80 mph. There is a medium tornado potential in the enhanced and moderate risk areas of western, central and northern Oklahoma where strong tornadoes are possible. Overnight, the most common impact will be damaging wind gusts. Discussion... Scattered severe supercell thunderstorms are expected to form along a dry line in the eastern Texas panhandle and western Oklahoma in the early to mid part of the afternoon. Through the afternoon, the storms will continue to develop farther south along the dryline across southwestern Oklahoma and perhaps into the western portions of north Texas. Instability will be very high along with favorable wind fields for severe storms to form quickly. Hail larger than baseballs can be expected with the strongest storms. The strength of the vertical wind shear and high instability will support the potential for tornado formation, and the chance for a strong tornado in the moderate or enhanced risk area from mid afternoon into early evening. These storms will move northeast across the area through the evening. Overnight, another impulse from the larger storm system will generate new thunderstorms across north Texas and central and southern Oklahoma. These storms will likely develop into an organized line of storms with some severe storms possible. The most likely impact from this storms will be damaging wind gusts. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the Oklahoma and northern Texas should prepare for severe weather operations today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be ongoing Thursday morning in central and southern Oklahoma. As a dry line and front arrive, new thunderstorms are expected across southeastern Oklahoma. Any of these will be potentially severe. The most common impact will be damaging wind gusts in the morning and damaging wind gusts and large hail later in the day. Locally heavy rainfall will also be possible. There is a low chance for non- severe thunderstorms in southeastern Oklahoma Friday. There is also a chance for thunderstorms next Tuesday. .Fire Weather. Near-critical fire weather conditions are expected to the west of an advancing dry line over western Oklahoma and adjacent parts of northern Texas during the day Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 2, 2:36 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 236 PM CDT WED MAY 2 2018 OKZ021-022000- Beckham OK- 236 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Beckham County Until 300 PM CDT... AT 235 PM CDT, a strong thunderstorm was located near Texola, moving north at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Erick, Sweetwater and Texola. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3542 10000 3542 9978 3527 9965 3510 10000 TIME...MOT...LOC 1935Z 201DEG 27KT 3520 9999 BRB
Special weather statement, May 2, 2:39 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 PM CDT WED MAY 2 2018
OKZ033-036-TXZ083-022000-
Harmon OK-Jackson OK-Hardeman TX-
239 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR Harmon...west central Jackson and
northwestern Hardeman Counties Until 300 PM CDT...
AT 237 PM CDT, a strong thunderstorm was located 8 miles north of
Kirkland, moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Hollis, Gould, Vinson, McKnight and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3481 10000 3494 9986 3469 9965 3451 9965
3443 10000
TIME...MOT...LOC 1937Z 222DEG 28KT 3450 10011
BRBSpecial weather statement, May 2, 2:46 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 246 PM CDT WED MAY 2 2018 OKZ004-022015- Harper OK- 246 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until 315 PM CDT... AT 244 PM CDT, a strong thunderstorm was located 6 miles south of Englewood, moving northeast at 55 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... This storm will remain over mainly rural areas of northwestern Harper County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3700 9981 3688 10000 3700 10000 TIME...MOT...LOC 1944Z 228DEG 46KT 3695 10003 MAHALE
Special weather statement, May 2, 3:16 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
316 PM CDT WED MAY 2 2018
OKZ004-022100-
Harper OK-
316 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 400
PM CDT...
AT 314 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Acres to 3 miles west of Slapout, moving northeast
at 50 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Laverne and Rosston.
LAT...LON 3700 9951 3663 9984 3661 10000 3672 10001
3673 10000 3700 10000
TIME...MOT...LOC 2014Z 241DEG 43KT 3701 9984 3661 10019
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:36 PM CDT | Special Weather Statement | OUN | Beckham | 24 min |
| May 2, 2:39 PM CDT | Special Weather Statement | OUN | Harmon | 21 min |
| May 2, 2:46 PM CDT | Special Weather Statement | OUN | Harper | 29 min |
| May 2, 2:52 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 19 min |
| May 2, 2:54 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 51 min |
| May 2, 3:08 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 52 min |
| May 2, 3:16 PM CDT | Special Weather Statement | OUN | Harper | 44 min |
| May 2, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 36 min |
| May 2, 3:39 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 51 min |
| May 2, 3:48 PM CDT | Special Weather Statement | OUN | Harmon | 27 min |
| May 2, 3:55 PM CDT | Special Weather Statement | OUN | Harper | 65 min |
| May 2, 3:55 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 50 min |
| May 2, 4:04 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson, Kiowa | 41 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 50 min |
| May 2, 4:23 PM CDT | Tornado Warning | OUN | Greer, Kiowa | 39 min |
| May 2, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 48 min |
| May 2, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 31 min |
| May 2, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 47 min |
| May 2, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 49 min |
| May 2, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 46 min |
| May 2, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 46 min |
| May 2, 5:15 PM CDT | Tornado Warning | OUN | Caddo, Kiowa, Washita | 45 min |
| May 2, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 46 min |
| May 2, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 29 min |
| May 2, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 48 min |
| May 2, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Tillman | 62 min |
| May 2, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major, Noble | 45 min |
| May 2, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 44 min |
| May 2, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 45 min |
| May 2, 6:18 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 42 min |
| May 2, 6:23 PM CDT | Tornado Warning | OUN | Tillman | 37 min |
| May 2, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 39 min |
| May 2, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 47 min |
| May 2, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 35 min |
| May 2, 6:47 PM CDT | Tornado Warning | OUN | Comanche, Cotton, Tillman | 28 min |
| May 2, 6:58 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.